Texas, 2009

Tornado in Texas, October 3, 2009

October 3, 2009 · NWS HGX · 1 event in 1 county or zone

This will be the narrative.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

This will be the narrative.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Oct 3, 9:42 AM CST, 4 hours 30 minutes earlier.

Area forecast discussion, Oct 3, 9:42 AM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1042 AM CDT SAT OCT 3 2009

.DISCUSSION...
SURFACE FRONTAL BOUNDARY LIES ACROSS SW EXTENDING ENE TO JUST
SOUTH OF HIGH ISLAND. IMPULSES IN THE WSW FLOW ALOFT ALREADY
PRODUCING AREAS OF SHRA/TSRA OVER CENTRAL TX WHICH ARE APPROACHING
OUR WESTERN ZONES. BANDS OF CONVECTION DEVELOPING ACROSS NW GULF
INCLUDING OVER COASTAL ZONES...MOVING SLOWLY ENE. AS PREVIOUSLY
ADVERTISED WE CAN EXPECT INCREASING POPS AREA WIDE LATE TODAY AND
INTO TONIGHT. WE ADJUSTED 1ST PERIOD POPS MAINLY FOR REST OF THIS
MORNING INCREASING CHANCES WESTERN ZONES AND COASTAL WATERS.
OTHERWISE REST OF ZFPHGX ON TRACK 37

&&

.PREV DISCUSSION... /ISSUED 350 AM CDT SAT OCT 3 2009/

AVIATION...
CIGS AND VSBY WILL LIKELY REMAIN NEAR THE VFR/MVFR THRESHOLD TODAY
WITH A LARGE AREA OF LIGHT TO MODERATE PCPN APPROACHING FROM THE
SOUTHEAST.  ANTICIPATE WIDESREAD LIGHT RAIN WITH A FEW EMBEDDED
THUNDERSTORMS THIS AFTERNOON.  OVERNIGHT...CIGS SHOULD DROP TOO
IFR/LIFR LEVELS AT ALL TAF SITES.

LIGHT NORTHEAST WINDS SHOULD VEER AROUND TO THE SOUTHEAST THIS
AFTERNOON.

44

PREV DISCUSSION.../ISSUED 350 AM CDT SAT OCT 3 2009/
AT 08Z...WEAK HIGH PRESSURE WAS LOCATED OVER NORTHEAST TEXAS AND A
DEVELOPING WARM FRONT WAS LOCATED ALONG A LAREDO TO PORT O CONNOR
LINE...EXTENDING EASTWARD OVER THE GULF. THE WARM FRONT WILL TREK
SLOWLY NORTH TODAY AND SERVE AS A FOCUS FOR SHOWERS AND
THUNDERSTORMS. SATELLITE DERIVED PW SHOWS THAT VALUES ARE ALREADY
INCREASING ACROSS SOUTH TEXAS. LOW LEVEL DRY AIR IS ENTRENCHED
OVER SOUTHEAST TEXAS AND IT WILL TAKE SOME TIME TO SATURATE SO
HAVE TRIMMED POPS BACK THIS MORNING TO ACCOUNT FOR THIS. UPPER
LEVEL WINDS BECOME WEAKLY DIVERGENT THIS AFTERNOON AND TONIGHT. A
SERIES OF UPPER LEVEL DISTURBANCES WILL TRAVERSE THE REGION LATE
THIS AFTERNOON AND TONIGHT. RAIN CHANCES ARE EXPECTED TO INCREASE
DUE TO THE DISTURBANCES AND DEEP MOISTURE IN PLACE. ON
SUNDAY...MODELS ARE IN GOOD AGREEMENT THAT WIDESPREAD RAINFALL
WILL OCCUR. UPPER LEVEL DIVERGENCE IS WEAK IN THE MORNING BUT
INCREASES AGAIN DURING THE AFTERNOON. MOISTURE LEVELS REMAIN VERY
HIGH WITH PW VALUES BETWEEN 2.2 AND 2.4 INCHES. NEITHER THE GFS OR
THE NAM SHOW A LOW LEVEL BOUNDARY IN PLACE BUT THE ECMWF KEEPS A
NE-SW BOUNDARY DRAPED ACROSS THE REGION FROM LFK TO UTS TO 11R. IF
A BOUNDARY DEVELOPS...LOCALLY HEAVY RAIN WILL BE POSSIBLE. HAVE
TRENDED HIGHER POPS NORTH DUE TO STRONGER DYNAMIC FORCING WITH
SLIGHTLY LOWER POPS SOUTH. CONFIDENCE IS NOT HIGH ON SUNDAY AS THE
BEST DYNAMICS SHIFT NORTH AND FEEL FOCUS FOR RAIN WILL SHIFT NORTH
AS WELL.

NEXT WEEK LOOKS WARM AS UPPER LEVEL RIDGING BUILDS INTO THE
REGION FROM THE EAST. MOISTURE TRAPPED BENEATH THE RIDGE WILL MAKE
IT FEEL RATHER OPPRESSIVE. HEAT INDEX VALUES WILL AGAIN TOP THE
100 DEGREE MARK AT TIMES MON AND TUES. BEST CHANCE FOR PRECIP WILL
BE INLAND ON THE PERIPHERY OF THE UPPER RIDGE. A WEAK COLD FRONT WILL
APPROACH THE AREA ON WEDNESDAY BUT WILL STALL OVER THE EXTREME
NORTH. THE FRONT MAY SERVE AS A FOCUS FOR ADDITIONAL SHOWERS AND
THUNDERSTORMS OVER THE NORTHWEST HALF OF SOUTHEAST TEXAS. GFS AND
ECMWF DIFFER A BIT WITH THE TIMING OF A SECOND MORE POTENT FRONT
NEXT WEEKEND. PREFER THE SLOWER ECMWF WHICH BRINGS THE FRONT
THROUGH NEXT SATURDAY. 43

PREV MARINE.../ISSUED 350 AM CDT SAT OCT 3 2009/
AN ONSHORE FLOW SHOULD RETURN SATURDAY MORNING AS AN OLD FRONTAL
BOUNDARY SLOWLY MOVES INLAND FROM THE COASTAL WATERS. THE ONSHORE
FETCH IS FORECAST TO REMAIN OVER THE COASTAL WATERS THROUGH MOST OF
NEXT WEEK. WIND SPEEDS COULD REACH SCEC CRITERIA DURING THE DAY
SUNDAY. 44

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, Oct 3, 1:41 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
241 PM CDT SAT OCT 3 2009

TXZ163-164-176>179-195>200-210>214-226-227-235>238-041200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
241 PM CDT SAT OCT 3 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

A DEVELOPING WARM FRONT AND A SERIES OF WEAK UPPER LEVEL
DISTURBANCES WILL SET THE STAGE FOR SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS. BEST CHANCE OF RAIN EARLY WILL BE OVER THE
WEST AND SOUTHWEST PORTIONS OF THE REGION...SPREADING AREAWIDE
DURING THE EVENING. RAINFALL AMOUNTS BY SUNDAY MORNING WILL
AVERAGE BETWEEN 1 AND 2 INCHES OVER THE NORTH AND AROUND AN INCH
NEAR THE COAST. DUE TO THE HIGH MOISTURE CONTENT...THERE WILL BE
SOME POCKETS OF HEAVIER RAIN. FORECAST SOUNDINGS ALSO SHOW LOW
LEVEL SHEAR IN PLACE. FUNNEL CLOUDS OR AN ISOLATED TORNADO WILL BE
POSSIBLE.

.DAYS TWO...SUNDAY

DEEP MOISTURE WILL REMAIN IN PLACE ON SUNDAY. THE WARM FRONT WILL
CONTINUE MOVING NORTH SO IT APPEARS THE BEST CHANCE FOR RAIN WILL
BE OVER THE NORTHERN PORTION OF SOUTHEAST TEXAS. SHOWERS AND
THUNDERSTORMS WILL PERSIST IN THE WARM HUMID AIR BEHIND THE WARM
FRONT. RAINFALL AMOUNTS WILL AVERAGE 1 TO 2 INCHES OVER THE NORTH
WITH ISOLATED 2 TO 4 INCH TOTALS IF TRAINING DEVELOPS ALONG THE
FRONTAL BOUNDARY. RAINFALL AMOUNTS WILL AVERAGE BETWEEN A HALF AND
ONE INCH NEAR THE COAST.

.DAYS THREE THROUGH SEVEN...MONDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR POSSIBLE
ACTIVATION LATE THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Oct 3, 1:25 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 PM CDT SAT OCT 3 2009

TXZ226-235-032015-
JACKSON-WHARTON-
225 PM CDT SAT OCT 3 2009

...SPECIAL WEATHER STATEMENT...

AT 222 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN JACKSON COUNTY...MOVING
EAST SOUTHEAST AT 15 MPH.

HAIL UP TO ONE HALF INCH IN DIAMETER...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...MORALES...CORDELE AND
GANADO.

SEEK SHELTER IN A STURDY STRUCTURE OR NON-CONVERTABLE AUTOMOBILE
UNTIL THIS STORM HAS PASSED.

LAT...LON 2925 9667 2924 9665 2925 9662 2923 9636
      2895 9651 2912 9685
TIME...MOT...LOC 1925Z 292DEG 11KT 2917 9671

The radar

The Austin/San Antonio radar (KEWX), 154 km away, was scanning. The volume nearest the first event began at 20:10 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jackson

When
October 3, 2:12 PM CST to 2:13 PM CST
Where
Jackson County, 4.82 mi NNW of Edna Jackson Co Arpt to 4.76 mi NNW of Edna Jackson Co Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
29.059, -96.623

A few trees and four power poles were blown down between Cordele and Lake Texana near FM 530.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, October 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192021.